Alert archive / North Carolina / Flash Flood Warnings in 1996
Flash Flood Warning 19, NWS Wilmington, NC
NWS Wilmington, NC issued this flash flood warning at Sep 8, 1996, 2:40 PM EDT for New Hanover County, North Carolina. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 8, 1996, 2:40 PM EDT (18:40 UTC)
- Expired
- Sep 8, 1996, 7:00 PM EDT
- In force
- 4 hr
- Issued by
- NWS Wilmington, NC
- Area
- Whole counties
County New Hanover County, NC
The radar
The Wilmington radar (KLTX), 56 km from the middle of the area, began a volume at 18:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 6.7 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1780 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 606 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 44 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KILM 081846 FFWILM NCC129-082300- BULLETIN - EAS ACTIVATION REQUESTED FLOOD WARNING NATIONAL WEATHER SERVICE WILMINGTON NC 240 PM EDT SUN SEP 8 1996 THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A FLOOD WARNING EFFECTIVE UNTIL 700 PM EDT FOR EVERYONE IN THE FOLLOWING LOCATION... IN SOUTHEAST NORTH CAROLINA ...NEW HANOVER COUNTY LOCAL REPORTS AROUND THE COUNTY SHOW THAT STREETS ARE FLOODING...DITCHES ARE OVER RUNNING AND PONDING OF WATER ON ROADWAYS ARE BECOMING A COMMON OCCURRENCE AROUND THE COUNTY. THUNDERSTORMS THROUGH THE AFTERNOON ARE CONTINUING AND MAKING PROBLEMS WORSE. A FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS IMMENIENT. DO NOT ATTEMPT TO CROSS BRIDGES...DIPS...OR LOW: SPOTS IF WATER COVERS THE ROADWAY... TO ESCAPE RISING WATER MOVE TO HIGHER GROUND. ANOTHER HAZARD IS THE DEBRIS FROM HURRICANE FRAN ADDINF TO THE PROBLEM. CH/DCH
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this flash flood warning went out at Sep 8, 1:12 PM EDT, 1 hour 28 minutes earlier.
Area forecast discussion, Sep 8, 1:12 PM EDT, 1 hour 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERCE NEWPORT/MOREHEAD CITY NC 112 PM EDT SUN SEP 8 1996 ZFP: TSTMS DVLPING ACRS MOST OF ERN NC AS REACH MAX HEATING WITH WEAK SRT WV APPROACHING FROM W. ACTN SHLD PERSIST THROUGH EVENING AND SLOWLY DISSIPATE TOWARD MIDNIGHT. WEAK WV MVS OFFSHORE TONIGHT. ALTHOUGH NO SRT WV PROGGED ACRS RGN MON STILL WILL HAVE SOME SCT TRW AS ATM REMAINS MOIST AND UNSTBLE...CVRG MAY BE A LITTLE LESS. MDLS SHOW NEXT SRT WV APPRAOCHING VERY SLOWLY AND WEAKENING TUE. EXPECT SIMILAR CNDITIONS TUE WITH SCTRD MAINLY AFTN EVEN TSTMS. MAY NEED SMALL POP AT NIGHT FOR OTR BNKS AS S/SW FLOW MAY ALLOW SOME NOCTURNAL RW TO CLIP BANKS AS MVS OFF GLF STRM. CONT TEMP TREND OF MID 80S TO LOW 90S FOR HIGHS AND LOW/MID 70S FOR LOWS. CWF: BASIC TREND WILL CONT WITH S/SW FLOW. GRDNT REMAIN RATHER WEAK AND THINK SPEEDS WILL AVG AROUND 15 TO 20 KT. SEAS 3 TO 4 FT WITH SCT RW/TRW. .MHX...NONE. FREDERICK
The office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 8, 5:44 PM EDT | Severe Thunderstorm Warning | ILM | Robeson | 46 min |
Nearby
Flash Flood Warnings in North Carolina, 1996Every flash flood warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.